Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Houston/Galveston, TX

August 4, 2005Trinity County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 4, 2005, 9:15 PM CDT for Trinity County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2005, 9:15 PM CDT (02:15 UTC)
Expired
Aug 4, 2005, 11:15 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Trinity County, TX

The radar

The Houston radar (KHGX), 180 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 8:55 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 4, 8:55 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
855 PM CDT THU AUG 4 2005

.DISCUSSION...
PREVIOUS FORECASTER NAILED IT RATHER WELL AS LATE AFTERNOON SUN
RAISED TEMPS OVER THE NE AND TSTMS ERUPTED THIS EVENING. SOME RATHER
IMPRESSIVE RAINFALL TOTALS OVER HOUSTON...TRINITY AND POLK COUNTIES.
CONVECTION SHOULD AGAIN WANE OVERNIGHT. 18Z GUIDANCE KEEPS THE AREA
DRY FRI/SAT. 00Z UPPER AIR ANALYSIS SHOWS BEST 850 MB MOISTURE NORTH
OF THE REGION AND SPLIT INTO TWO CAMPS - ONE OVER NORTH LOUISIANA
AND POINTS EASTWARD AND THE OTHER OVER NW TEXAS AND THE PANHANDLE.
THE AIRMASS IS CONSIDERABLY DRIER TO THE SOUTH. WILL LOWER POPS
OVERNIGHT ONCE CURRENT CONVECTION DIES OFF BUT WILL NOT MAKE ANY
CHANGES FOR FRI/SAT FOR NOW. 43

PREVIOUS: IN THE SHORT TERM...E & NE PORTIONS OF THE CWA GENERALLY
BETWEEN I-45 AND LA HAS SEEN QUITE A BIT OF SUN AND TEMPS HAVE RISEN
ACCORDINGLY. THINK THIS WILL BE THE PLACE TO WATCH FOR POSSIBLE
INCREASING TSTM DEVELOPMENT. WILL LIKELY MAKE LAST MINUTE TWEAKS TO
EVENING POPS BASED ON AREAL COVERAGE CLOSER TO PRESS TIME.

VERY FEW CHANGES REQUIRED TO THE ONGOING PACKAGE AS THE OVERALL WX
PATTERN CHANGES LITTLE DURING THE NEXT SEVERAL DAYS. SE TX WILL LIE
IN THE GENERAL WEAKNESS BETWEEN THE WESTERN AND SOUTHEASTERN MID
LEVEL RIDGES. PRESSURE GRADIENT IS VIRTUALLY FLAT SUGGESTING
LANDBREEZE/SEABREEZE CIRCULATION WILL BE THE PROMINENT WX FEATURES.
MODELS CONTINUE TO SHOW PWS LINGERING IN THE 1.8-2.1 RANGE FOR THE
NEXT SEVERAL DAYS...BUT DO SHOW A GRADUAL WESTWARD SHIFT OF THE BEST
MOISTURE AXIS THRU THE WEEKEND. FCST CONVECTIVE TEMPS LOOK TO REMAIN
IN THE 87-90 DEGREE RANGE WITH LITTLE CAP TO SPEAK OF. SO...
ANTICIPATE SCT CONVECTION TO INITIATE TOWARD LUNCH TIME FOR THE
NEXT FEW DAYS. SLOW STORM MOVEMENT = LOCALLY HEAVY RAIN IN THE
STRONGER STORMS. ALSO CANNOT RULE OUT A PULSE SEVERE STORM OR TWO
BUT THINK THE BEST WAY TO HANDLE THIS IS IN THE HAZ WX OUTLOOK
VERSUS MENTIONING IN THE ZONES DUE TO THE REMOTE THREAT.

GRADIENT TIGHTENS A BIT EARLY NEXT WEEK SO EXPECT A MORE PROMINENT
SLY FLOW TO ESTABLISH ITSELF. OTHERWISE...GENERAL FCST OF
CLIMO/PERSISTENCE SHOULD WORK OUT WELL.  47

&&

.MARINE...
VERY FLAT PRESSURE GRADIENT WILL PERSIST ACROSS THE WATERS THROUGH
THE WEEKEND. WINDS WILL REMAIN LESS THAN 10 KNOTS...EXCEPT NEAR
THUNDERSTORMS WHERE BRIEF STRONG WIND GUSTS AND HIGHER SEAS ARE
POSSIBLE. WINDS/SEAS WILL PICK UP SLIGHTLY BEGINNING MONDAY IN
RESPONSE TO A TIGHTENING PRESSURE GRADIENT...BUT ARE EXPECTED TO
REMAIN LESS THAN CAUTION CRITERIA.  35

&&

.AVIATION...
EXPECTING GOOD COVERAGE OF SHRA/TSRA ACROSS THE TAF SITES THIS
AFTERNOON. HAVE PUT VCTS AT ALL THE SITES EXCEPT KGLS BEGINNING BY
20Z AND CONTINUING THROUGH ABOUT 01Z. WILL AMEND AS NECESSARY FOR
CONVECTION OCCURRING AT TERMINALS. ACTIVITY WILL DIMINISH AROUND OR
SHORTLY AFTER SUNSET WITH LOSS OF DAYTIME HEATING. SOME SHRA
EXPECTED TO DEVELOP NEAR THE COAST AND MOVE INLAND EARLY FRIDAY.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 95 74 96 74 / 50 50 40 40 30
HOUSTON (IAH)         75 94 75 96 75 / 50 50 40 40 30
GALVESTON (GLS)       81 91 81 91 81 / 30 30 30 30 30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 4, 6:30 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT THU AUG 4 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-051200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
630 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS SOUTHEAST TEXAS BY MID-DAY. ACROSS CENTRAL AND NORTHERN
AREAS...SLIGHTLY MORE PRECIPITATION COVERAGE IS EXPECTED
AS COMPARED TO SOUTHERN AREAS. DEEPER MOISTURE LOCATED
GENERALLY ALONG AND NORTH OF I-10 WILL ALLOW FOR THE POSSIBILITY
OF LOCALLY HEAVY RAINFALL DURING THE AFTERNOON AND EVENING HOURS.
ISOLATED LOCATIONS COULD EXPERIENCE RAINFALL AMOUNTS OF 2 TO 4
INCHES IN THIS AREA WHERE THE DEEP MOISTURE EXISTS.

THERE IS ALSO A SMALL POSSIBILITY OF ISOLATED PULSE SEVERE
THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREAT FROM THESE STORMS WOULD BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED TO OCCUR. AMPLE
MOISTURE WILL CONTINUE TO LINGER OVER THE AREA AT LEAST THROUGH THE
WEEKEND...LEADING TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:59 PM CDTFlash Flood WarningHGXGrimes2 hr
Aug 5, 4:53 PM CDTSpecial Marine WarningHGX67 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.